Vertical gaze palsy due to medication error
Published in the journal Epilepsy & Behavior Case Reports, the authors present a case of a teenage boy with recent onset of seizures, who was erroneously treated with a large dose of an antiseizure medication as a result of drug mix-up.

The ensuing drug toxicity caused vertical gaze palsy, an unusual manifestation related to overdose of the agent. Timely recognition of the error and discontinuation of the drug resulted in complete recovery to baseline.

A 16-year-old boy with Duchenne Muscular Dystrophy and bipolar disorder was admitted for BiPAP initiation trial. About 2 months prior to admission, he had a new-onset unprovoked seizure described as right head and eye version with loss of consciousness.

Computerized tomography (CT) of the head was normal and EEG was devoid of epileptiform abnormalities, hence an antiseizure drug (ASD) was not initiated. The day before admission, he had a second unprovoked seizure with similar semiology and was prescribed an ASD by his neurologist.

While in the hospital, he was continued on all of his daily medications as reported by the family: Seroquel® (Quetiapine) 50 mg daily, Paxil®(Paroxetine) 20 mg daily and Lamictal® (Lamotrigine) 300 mg twice daily. On the 3rd day of hospitalization, he became progressively lethargic, sleeping for the majority of the day. A day later, he developed dysarthria and was noted to have abnormal eye movements, after which neurology was consulted.

Continue reading here: https://www.sciencedirect.com/science/article/pii/S2213323217300051
Like
Comment
Share